Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


does smoking marijuana ?
Jan 29, 2004

I am a 31 yr old female, I tested positive in 1995 during routine pregnancy tests. Ive just recently been put back on meds, I was off meds for almost 2 years, I have recently been noticing wasting particularly on my arms and legs. I hardly have an appetite while on meds, Iam 5'3 and I weigh between 115 & 118, been the same weight for the last 5 years.My Tcells were at 354 and my viral load was 50,000 when I was put back on a new regimen My qustion is about smoking marijuana and the possible effects this may have on my health or med regimen the problem is I smoke pot everyday and I eat alot better, but I am worried that this may affet my health in some way in the long run. Do you have any information you can share regarding this matter. Is smoking pot harmful with the HIV therapies?

Thank you for taking your time to answer all our questions. Sincerely, mimi

Response from Dr. Moyle

Dera Mimi, there are no interactions between marijuana and HIV meds. As you rightly say, many people report increased appetite after smoking marijuana, typically a desire for fatty 'junk' food.(As an aside, one French company is trying to develop a cannabinoid receptor blocker as a treatment for obesity; it causes people to eat less but also eat more healthy food!). Smoking of any sort is potentially harmful to you in terms of long term considerations of lung and heart disease. Long term regular marijuana use is clearly associated with mental illness and possibly more subtle psychological changes. Importantly, it may affect your ability to reliably take your HIV meds. The smoke is also potentially harmful to you child, who will both get the effects of smoke and accumulate some marijuana in their body with repeated environmental exposures. There are marijuana derivatives available via prescription which can help appetite. However, you say you are 'developing wasting' yet you weight is stable for 5 years. If so what do you see to be wasting? I suggest stop the pot and see your doctor and dietitian to see how you can manage your weight better without breaking the law, and potentially harming yourself or your child. regards Graeme Moyle


Previous
European classification
Next
atazanavir

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement